Winter Storm, Western Highland
- When
- February 12, 3:00 PM EST to February 13, 4:00 AM EST
- Where
- Western Highland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Behind the snow event on February 11 - 12, cold air rushed in behind. This cold air remained wedged in place as an area of low pressure moved west of the Appalachians.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Behind the snow event on February 11 - 12, cold air rushed in behind. This cold air remained wedged in place as an area of low pressure moved west of the Appalachians. This resulted in a prolonged period of freezing rain, especially on the eastern slopes of the Allegheny Mountains eastward to the Blue Ridge. Freezing rain accumulations ranged from a coating to tenth across the Shenandoah Valley with around one quarter of an inch in Highland County and the higher terrain of the Blue Ridge.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 12, 2:07 PM EST, 53 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
207 PM EST Wed Feb 12 2025
.SYNOPSIS...
A low pressure system will bring another round of wintry
precipitation through tonight, mainly near and west of the Blue
Ridge Mountains and in the higher elevations. A cold front
crosses the area Thursday afternoon bringing blustery
conditions. High pressure builds overhead Friday before yet
another low pressure brings precipitation chances to the area
for the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Low pressure is currently located over the Deep South, moving
northeast towards the Ohio Valley. Regional radar mosaic shows
showers starting to encroach on the region along the attendant
warm front. This warm front will gradually make its way through
our region through this evening, slowly eroding away the
surface-based cold air. For areas east of the Blue Ridge,
surface temps have largely gone above freezing, though there are
still a few stubborn spots just east of the Blue Ridge itself
that are still hovering right around freezing. This will be
important at the onset of this rain event this afternoon, as
some places could be cold enough to support a brief period of
freezing rain just east of the Blue Ridge. However, I leaned
towards some of the warmer guidance, which scours out that cold
air just as precip arrives, making the predominant precipitation
type rain. What I think is more likely is a brief period of
sleet and/or snow at the onset of precipitation. This could
occur right around the evening commute timeframe, but not sure
it will be of much consequence at this point.
Further west, things are a bit different. Freezing rain will be
the primary precipitation type through this evening, primarily
in the higher elevation areas. Cold air will linger a bit
longer in the valleys than areas to the east, so could get some
light accretions up the Shenandoah Valley into the Potomac
Highlands as well. Winter Weather Advisories remain in effect
for that region. Ice Storm Warnings remain for the ridges, where
in excess of a quarter-inch of ice accretion is expected. This,
paired with the snow that fell last night will make for a very
messy situation overnight.
As the warm front lifts through the region, there will be a strong
push of warm air overnight, pushing temperatures above freezing
everywhere sometime after midnight. Precipitation will then of
course become all rain. Warmer air blowing over snow covered
ground will likely result in widespread areas of fog with vsby
1SM or less. Dense Fog Advisories may be needed for some areas
tonight.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Rain will exit the region Thursday morning, though some
lingering upslope wintry precipitation may continue through the
evening hours.
Turning milder with temperatures in the 50s Thursday afternoon,
and becoming breezy/windy during the afternoon after frontal
passage with wind gusts as high as 30 mph for much of the area.
Along the Allegheny Ridge, winds could gust as high as 40 to 45
mph. Thankfully there should be sufficient melting of snow/ice
on trees/power lines, so hopefully that helps mitigate power
outage potential. However, with winds that high, the threat does
still exist for a few downed trees, especially on very saturated
soil.
Turning much colder Thursday night into Friday in the wake of
the cold front as high pressure builds overhead. Thursday night
could be quite cold, especially for areas that can hold on to a
snowpack. The areas across central VA and southern MD may just
do that given how much snow occurred there last night. Lows will
generally be in the teens to low 20s (mid-upper 20s in the metros).
Friday will be sunny with winds gradually tapering off during
the morning hours. High temperatures will only reach the mid 30s
to low 40s.
By Friday night, attention will then turn towards an area of low
pressure developing over the central CONUS. The warm front
associated with this system will gradually lift north towards
the region late Friday night. While we should remain dry, if the
timing of this frontal passage does speed up in the coming days,
there could be some precipitation type issues at the onset
overnight Friday into early Saturday morning.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
On Saturday, a potent upper level trough digging across the central
CONUS is forecast to push a low pressure system and associated
frontal boundaries towards the forecast area. Widespread
precipitation is expected Saturday into Sunday as the frontal system
approaches and moves through the area. Recent snowfall/melting
snowpack combined with moderate to heavy rainfall lead to increased
flooding risk of small streams, creeks, and rivers. The highest risk
of flooding is along and west of the Blue Ridge where the Weather
Prediction Center has a slight risk of excessive rainfall. To the
east of the Blue Ridge, there is a marginal risk of excessive
rainfall.
In addition to the increased flooding risk, precipitation may fall
as a wintry mix Saturday morning with temperatures expected to be
below freezing. Snow amounts less than an inch are expected in the
northern half of the area with no accumulation to a dusting expected
further south. Along the ridges, ice accumulations up to a tenth of
an inch are possible. As temperatures rise above freezing,
precipitation type is expected to transitions over to primarily
rain. Rain will be the dominant precipitation type, however,
rain/snow mix is possible again as temperatures fall Saturday night.
Winds increase Sunday and Monday as the frontal boundary moves
through and a pressure gradient tightens over the area. Sustained
winds 15 to 20mph are expected across the forecast area with gusts
in excess of 40mph possible at higher elevations. Dry conditions are
expected Monday and Tuesday as high pressure builds over the
area.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
IFR condition remain persistent across most of the region, and
conditions will deteriorate rapidly this afternoon as another
weather system arrives out of our southwest. Precipitation will
quickly work its way north through this evening, with the
terminals east of the Blue Ridge perhaps getting some sleet to
mix in with rain at the onset of the event. Some model guidance
even brings some freezing rain into CHO this afternoon. However,
based on current temperatures hovering right around freezing,
thinking it should mostly be a cold rain as temperatures
continue to gradually rise. For MRB, a better chance for some
wintry precipitation at the onset of the event, lasting into the
early portions of the evening. This will largely be in the form
of freezing rain, but could briefly mix with some sleet.
At any rate, regardless of precipitation type, VLIFR conditions
expected by this afternoon and continuing through tonight with
rain. Also expecting some LLWS ahead of the actual passage of
the cold front, which will occur early Thursday morning. So,
have tried to nail down that timing in the TAFs. Rain comes to
an end Thursday morning from west to east by about 10-13z.
Low CIGs should quickly scour out Thursday as rain showers
exit and winds sharply increase. Frontal passage expected
during the afternoon with shifting winds to NW and peak gusts to
around 25 to 30 kt, except at CHO where gusts remain around 12
to 18 knots.
High pressure moves towards the region from the west on
Thursday night. Winds remain elevated however, as the high
doesn't move overhead until later on Friday. Winds will be
below 10 knots and variable in direction by Friday afternoon as
a result.
Southerly winds on Saturday shift to southwesterly Sunday morning
before shifting to northwesterly in the wake of a frontal boundary
Sunday afternoon. Flight restrictions are likely both days as a
potent frontal system bringing precipitation to all terminals
approaches and moves through the area. Precipitation type will
likely be rain with the exception of Saturday morning when a
rain/snow mix is possible at all terminals. Conditions dry out
across all terminals Sunday night as high pressure builds over the
area.
&&
.MARINE...
Winds remain below SCA criteria through Thursday afternoon as a
warm front lifts through the region. During this time, winds
shift from easterly to southerly, increasing to 10 to 15 knots
by Thursday morning. Additionally, rain is expected during this
time as well, before clearing out early Thursday morning.
Winds sharply increase Thursday afternoon to 25 to 30 knots as
winds shift out of the NW. This has prompted the issuance of an
SCA, starting from the NW and moving SE into the evening.
Wouldn't be shocked to see some gusts to near Gale Force, but
think this will be very brief and right at the onset of winds.
Thus, a Gale Warning was not considered at this time. Should
winds reach or exceed Gale-force, it will likely be handled
with short-fused marine headlines.
Winds taper off on Friday as high pressure builds overhead.
This should bring SCAs to an end, but probably not until closer
to the afternoon hours.
Southerly winds on Saturday shift to northwesterly in the wake of a
frontal passage on Sunday afternoon. Winds will blow right at or
slightly below SCA criteria Saturday afternoon before diminishing
overnight. Winds increase on Sunday as a frontal boundary approaches
and moves through the area with high end Small Craft Advisories
likely.
&&
.TIDES/COASTAL FLOODING...
Strong winds out of the northwest on Thursday could result in
blowout tides into Friday morning, with tidal anomalies of 1 to
2 feet below normal.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Small Craft Advisory from 4 PM Thursday to 6 AM EST Friday for
MDZ008.
Winter Weather Advisory until 4 AM EST Thursday for MDZ001-501-
502.
VA...Winter Weather Advisory until 4 AM EST Thursday for VAZ025>027-
029.
Ice Storm Warning until 4 AM EST Thursday for VAZ503-504-507-
508.
WV...Winter Weather Advisory until 4 AM EST Thursday for WVZ050-055-
502>504.
Ice Storm Warning until 4 AM EST Thursday for WVZ501-505-506.
MARINE...Small Craft Advisory from 4 PM Thursday to 6 AM EST Friday for
ANZ530>532-535-536-538>540.
Small Craft Advisory from 7 PM Thursday to 6 AM EST Friday for
ANZ533-534-537-541>543.
&&
SYNOPSIS...CJL
NEAR TERM...CJL
SHORT TERM...CJL
LONG TERM...AVS
AVIATION...AVS/CJL
MARINE...AVS/CJL
TIDES/COASTAL FLOODING...Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1048 AM EST Wed Feb 12 2025 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ053>057-527-131600- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria- Stafford-Spotsylvania-King George- Central and Southeast Prince William/Manassas/Manassas Park- 1048 AM EST Wed Feb 12 2025 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Moderate to heavy rainfall is possible Saturday through Sunday. The rain combined with melting snow may lead to instances of flooding. Isolated severe thunderstorms are possible Sunday afternoon, which could produce damaging wind gusts. This threat is mainly for southern Maryland. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- 526-WVZ050>053-055-131600- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Northwest Prince William-Hampshire- Morgan-Berkeley-Jefferson-Hardy- 1048 AM EST Wed Feb 12 2025 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight An Ice Storm Warning is in effect for the northern and central Virginia Blue Ridge Mountains from 3 PM today through 4 AM Thursday. Significant ice accumulations around one-quarter of an inch are expected. A Winter Weather Advisory is in effect for the Shenandoah Valley up through the Potomac Highlands from 3 PM today through 4 AM Thursday. Ice accumulations around one to two tenths of an inch are expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a slight winter storm threat on Saturday for the threat of freezing rain. If this threat materializes, travel impacts may occur. Moderate to heavy rainfall is possible Saturday through Sunday. The rain combined with melting snow may lead to instances of flooding. Flooding may get into the mainstem rivers Sunday through Sunday night. Isolated severe thunderstorms are possible Sunday afternoon, which could produce damaging wind gusts. This threat is mainly for areas south of Interstate 66. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-131600- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1048 AM EST Wed Feb 12 2025 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight An Ice Storm Warning is in effect for western Grant, Pendleton, and Highland Counties from 3 PM today through 4 AM Thursday. Significant ice accumulations around one-quarter to one- third of an inch are expected. A Winter Weather Advisory is in effect Garrett, Allegany, Mineral, and eastern Grant counties from 3 PM today through 4 AM Thursday. Ice accumulations around one to two tenths of an inch are expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a slight winter storm threat on Saturday for the threat of freezing rain. If this threat materializes, travel impacts may occur. Moderate to heavy rainfall is possible Saturday through Sunday. The rain combined with melting snow may lead to instances of flooding. Flooding may get into the mainstem rivers Sunday through Sunday night. There is an enhanced winter storm threat on Sunday for the threat of accumulating upslope snow showers along the Allegheny Front. If this threat materializes, significant travel impacts and closures are possible. .SPOTTER INFORMATION STATEMENT... Spotters activation is not expected at this time. CJL
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1146 AM EST Wed Feb 12 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM Snow 2 ENE North Point State 39.23N 76.40W
02/12/2025 M4.0 inch Baltimore MD Trained Spotter
0900 AM Snow 1 ESE Savage 39.14N 76.81W
02/12/2025 M4.4 inch Howard MD Trained Spotter
0900 AM Snow 1 ESE Spotsylvania Cour 38.19N 77.57W
02/12/2025 M5.3 inch Spotsylvania VA Trained Spotter
1050 AM Snow 1 NE Washington Grove 39.15N 77.16W
02/12/2025 M4.6 inch Montgomery MD Trained Spotter
&&
Event Number LWX2503700
Event Number LWX2503701
Event Number LWX2503702
Event Number LWX2503703
STRONGPreliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1215 PM EST Wed Feb 12 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM Snow Sperryville 38.66N 78.23W
02/12/2025 M6.2 inch Rappahannock VA Co-Op Observer
24-hour snowfall.
0700 AM Snow 2 NW Nellysford 37.91N 78.89W
02/12/2025 M10.5 inch Nelson VA CoCoRaHS
24-hour snowfall.
0700 AM Snow 4 ENE Charlotte Hall 38.49N 76.72W
02/12/2025 M8.0 inch St. Marys MD CoCoRaHS
24-hour snowfall.
0700 AM Snow Bridgewater 38.40N 78.97W
02/12/2025 M6.0 inch Rockingham VA CoCoRaHS
24-hour snowfall.
0700 AM Snow 3 SSW Broad Run 38.79N 77.74W
02/12/2025 M5.3 inch Fauquier VA CoCoRaHS
24-hour snowfall.
0700 AM Snow 5 NE Mechanicsville 38.49N 76.73W
02/12/2025 M8.0 inch St. Marys MD Co-Op Observer
24-hour snowfall.
0800 AM Snow 3 SE Martinsburg 39.43N 77.93W
02/12/2025 M3.8 inch Berkeley WV CoCoRaHS
24-hour snowfall.
0900 AM Snow 2 N Manassas 38.78N 77.48W
02/12/2025 M6.4 inch City of Manassas VA CoCoRaHS
24-hour snowfall.
&&
Event Number LWX2503704
Event Number LWX2503705
Event Number LWX2503706
Event Number LWX2503707
Event Number LWX2503708
Event Number LWX2503709
Event Number LWX2503710
Event Number LWX2503711
ADSPreliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1245 PM EST Wed Feb 12 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM Snow 2 NW Nellysford 37.91N 78.89W
02/12/2025 M6.5 inch Nelson VA CoCoRaHS
24-hour snowfall.
1030 AM Snow 3 SE Dawsonville 39.10N 77.31W
02/12/2025 M3.9 inch Montgomery MD NWS Employee
1244 PM Snow 1 SW Ida 38.58N 78.43W
02/12/2025 M6.1 inch Page VA Trained Spotter
&&
Event Number LWX2503712
Event Number LWX2503713
Event Number LWX2503714
CJLPreliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
101 PM EST Wed Feb 12 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM Snow 2 E White Marsh 39.39N 76.42W
02/12/2025 M3.7 inch Baltimore MD Trained Spotter
1000 AM Snow 3 ESE Bloomery 39.24N 77.77W
02/12/2025 M4.1 inch Loudoun VA Trained Spotter
1100 AM Snow 2 WNW Brantwood 39.57N 75.84W
02/12/2025 M2.5 inch Cecil MD Trained Spotter
1130 AM Snow 1 ESE Brooke 38.38N 77.36W
02/12/2025 M7.5 inch Stafford VA Trained Spotter
1216 PM Snow 3 ESE Countryside 39.03N 77.36W
02/12/2025 M4.2 inch Loudoun VA Trained Spotter
1230 PM Snow 2 SW Elkton 39.58N 75.84W
02/12/2025 M1.9 inch Cecil MD Trained Spotter
&&
Event Number LWX2503715
Event Number LWX2503716
Event Number LWX2503717
Event Number LWX2503718
Event Number LWX2503719
Event Number LWX2503720
STRONGPreliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
102 PM EST Wed Feb 12 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM Snow 1 E California 38.30N 76.48W
02/12/2025 M7.0 inch St. Marys MD Trained Spotter
&&
Event Number LWX2503721
STRONGPreliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
124 PM EST Wed Feb 12 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0121 PM Snow Frostburg 39.66N 78.93W
02/12/2025 M3.0 inch Allegany MD Trained Spotter
&&
Event Number LWX2503722
AVSThe national radar mosaic for the moment the first event began.
8 winter weather, 4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, February 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1227966, 1227967, 1227968, 1227969, 1227970, 1227971, 1227972, 1227973, 1227974, 1227975, 1227976, 1227977.